Alert archive / Arizona / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 82, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Aug 19, 2018, 5:36 PM MST for Santa Cruz County, Arizona. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 19, 2018, 5:36 PM MST (00:36 UTC)
- Expired
- Aug 19, 2018, 6:15 PM MST
- In force
- 39 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Santa Cruz County, AZ
The radar
The Tucson radar (KEMX), 60 km from the middle of the area, began a volume at 00:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KDMA), launched 00:00Z, 0.6 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1135 J/kg
- Mixed-layer CIN
- -111 J/kg
- Mixed-layer LCL
- 2694 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- -38 m²/s²
- 0-3 km storm-relative helicity
- -15 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
962
WUUS55 KTWC 200036
SVRTWC
AZC023-200115-
/O.NEW.KTWC.SV.W.0082.180820T0036Z-180820T0115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tucson AZ
536 PM MST SUN AUG 19 2018
The National Weather Service in Tucson has issued a
* Severe Thunderstorm Warning for...
South central Santa Cruz County in southeastern Arizona...
* Until 615 PM MST.
* At 536 PM MST, a severe thunderstorm was located near Nogales,
moving southwest at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Nogales, Rio Rico Southeast, Rio Rico Southwest, Rio Rico
Northeast, Kino Springs and Rio Rico.
This includes the following highways...
Interstate 19 between mile markers 1 and 10.
Route 82 between mile markers 1 and 13.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3149 11098 3148 11078 3133 11076 3133 11099
3134 11100
TIME...MOT...LOC 0036Z 030DEG 7KT 3141 11089
HAIL...1.00IN
WIND...60MPH
$$
GL3 follow-up statements
306
WWUS55 KTWC 200050
SVSTWC
Severe Weather Statement
National Weather Service Tucson AZ
550 PM MST SUN AUG 19 2018
AZC023-200115-
/O.CON.KTWC.SV.W.0082.000000T0000Z-180820T0115Z/
Santa Cruz-
550 PM MST SUN AUG 19 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM MST
FOR SOUTH CENTRAL SANTA CRUZ COUNTY...
At 550 PM MST, a severe thunderstorm was located over Nogales, moving
southwest at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Nogales, Rio Rico Southeast, Rio Rico Southwest, Rio Rico Northeast,
Kino Springs and Rio Rico.
This includes the following highways...
Interstate 19 between mile markers 1 and 10.
Route 82 between mile markers 1 and 13.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3149 11098 3148 11078 3133 11076 3133 11099
3134 11100
TIME...MOT...LOC 0050Z 025DEG 7KT 3138 11089
HAIL...1.00IN
WIND...60MPH
$$
GL938
WWUS55 KTWC 200057
SVSTWC
Severe Weather Statement
National Weather Service Tucson AZ
557 PM MST SUN AUG 19 2018
AZC023-200115-
/O.CON.KTWC.SV.W.0082.000000T0000Z-180820T0115Z/
Santa Cruz-
557 PM MST SUN AUG 19 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM MST
FOR SOUTH CENTRAL SANTA CRUZ COUNTY...
At 557 PM MST, a severe thunderstorm was located over Nogales, moving
southwest at 10 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Nogales, Rio Rico Southeast, Rio Rico Southwest, Rio Rico Northeast,
Kino Springs and Rio Rico.
This includes the following highways...
Interstate 19 between mile markers 1 and 10.
Route 82 between mile markers 1 and 13.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.
&&
LAT...LON 3149 11098 3148 11078 3133 11076 3133 11099
3134 11100
TIME...MOT...LOC 0057Z 030DEG 7KT 3137 11090
HAIL...1.75IN
WIND...60MPH
$$
GL172
WWUS55 KTWC 200114
SVSTWC
Severe Weather Statement
National Weather Service Tucson AZ
614 PM MST SUN AUG 19 2018
AZC023-200121-
/O.EXP.KTWC.SV.W.0082.000000T0000Z-180820T0115Z/
Santa Cruz-
614 PM MST SUN AUG 19 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL SANTA CRUZ
COUNTY WILL EXPIRE AT 615 PM MST...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However small hail
and heavy rain are still possible with this thunderstorm.
LAT...LON 3149 11098 3148 11078 3133 11076 3133 11099
3134 11100
TIME...MOT...LOC 0111Z 030DEG 7KT 3136 11091
$$
GLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 2:23 PM MST, 3 hours 13 minutes earlier.
Area forecast discussion, Aug 19, 2:23 PM MST, 3 hours 13 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 223 PM MST Sun Aug 19 2018 .SYNOPSIS...Drier air and building high pressure will result in less thunderstorm activity with higher afternoon temperatures again Monday. As the high center returns to east of our area, deep moisture will return this week with a good chance of showers and thunderstorms by Tuesday or Wednesday. && .DISCUSSION...Warmer temperatures aloft will continue to hinder the development of thunderstorms today and again tomorrow as high pressure shifts over Arizona. Both the GFS and ECMWF showed the high pressure ridge becoming centered over the southern Plains by Wednesday. This more favorable position of the high will advect deeper moisture pooled south of the region back into the area as early as Tuesday. Thereafter, the return of daily showers and thunderstorms can be expected. Cooler high temperatures will also coincide with the moisture increase and subsequent upswing in thunderstorms. && .AVIATION...Valid through 21/00Z. FEW-SCT cloud bases around 8-12k ft AGL through the period. Isolated -TSRA/-SHRA through 20/03Z will generally be near the higher terrain south and east of KTUS. NWLY SFC wind will remain less than 12 kts through the evening before becoming light and terrain driven overnight and into Monday. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Isolated storms will favor the higher terrain east and south of Tucson this evening. The pattern gradually shifts early in the work week allowing for better coverage of showers and storms, especially by Wednesday. Terrain driven 20-ft winds persist at less than 15 mph, except for in and around thunderstorms where strong outflows may occur. && .TWC WATCHES/WARNINGS/ADVISORIES...None. && Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Special weather statement, Aug 19, 4:15 PM MST, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Tucson AZ
415 PM MST SUN AUG 19 2018
AZZ508-192345-
Eastern Cochise County Below 5000 Feet including Douglas/Willcox-
415 PM MST SUN AUG 19 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN COCHISE COUNTY UNTIL 445
PM MST...
At 414 PM MST, Doppler radar was tracking a strong thunderstorm near
Douglas. This storm was moving slowly to the south southwest.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Pirtleville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3143 10968 3140 10955 3133 10955 3134 10977
3134 10978
TIME...MOT...LOC 2314Z 028DEG 3KT 3135 10966Local storm report, Aug 19, 4:26 PM MST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
426 PM MST SUN AUG 19 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM HAIL 6 W PIRTLEVILLE 31.37N 109.66W
08/19/2018 E1.00 INCH COCHISE AZ TRAINED SPOTTER
SPOTTER WEST OF DOUGLAS ESTIMATED 1" HAIL.
&&
RHSpecial weather statement, Aug 19, 5:05 PM MST, 31 minutes before
Special Weather Statement
National Weather Service Tucson AZ
505 PM MST SUN AUG 19 2018
AZZ503-200030-
Upper Santa Cruz River and Altar Valleys including Nogales-
505 PM MST SUN AUG 19 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN SANTA CRUZ COUNTY UNTIL
530 PM MST...
At 505 PM MST, Doppler radar was tracking a strong thunderstorm near
Nogales, moving southwest at 10 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Kino Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3141 11086 3139 11076 3133 11079 3133 11092
3134 11093
TIME...MOT...LOC 0005Z 026DEG 9KT 3135 11082The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 19, 5:04 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 29 min |
| Aug 19, 5:05 PM MST | Special Weather Statement | TWC | Santa Cruz | 25 min |
| Aug 19, 5:41 PM MST | Special Weather Statement | TWC | Cochise | 34 min |
| Aug 19, 6:12 PM MST | Flash Flood Warning | TWC | Santa Cruz | 93 min |
| Aug 19, 6:24 PM MST | Severe Thunderstorm Warning | TWC | Santa Cruz | 14 min |
| Aug 20, 2:47 PM MST | Special Weather Statement | TWC | Santa Cruz | 28 min |
| Aug 20, 3:07 PM MST | Special Weather Statement | TWC | Cochise | 23 min |
| Aug 20, 3:13 PM MST | Special Weather Statement | TWC | Santa Cruz | 32 min |
| Aug 20, 3:29 PM MST | Areal Flood Advisory | TWC | Santa Cruz | 2 hr |
| Aug 20, 3:44 PM MST | Special Weather Statement | TWC | Santa Cruz | 31 min |
| Aug 20, 3:44 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 27 min |
| Aug 20, 3:53 PM MST | Severe Thunderstorm Warning | TWC | Santa Cruz | 52 min |
| Aug 20, 4:08 PM MST | Special Weather Statement | TWC | Cochise | 52 min |
| Aug 20, 4:09 PM MST | Special Weather Statement | TWC | 51 min | |
| Aug 20, 4:11 PM MST | Special Weather Statement | TWC | 49 min | |
| Aug 20, 4:23 PM MST | Severe Thunderstorm Warning | TWC | Pima, Santa Cruz | 52 min |
| Aug 20, 4:44 PM MST | Areal Flood Advisory | TWC | Cochise | 2 hr |
| Aug 20, 4:57 PM MST | Special Weather Statement | TWC | 63 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.